Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Baltimore/Washington

August 5, 2003Culpeper County, Fauquier County, Stafford County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2003, 7:41 PM EDT for Culpeper County, Fauquier County, Stafford County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2003, 7:41 PM EDT (23:41 UTC)
Expired
Aug 5, 2003, 8:45 PM EDT
In force
64 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Culpeper County, VA, Fauquier County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 52 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:10 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 5, 7:10 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT TUE AUG 5 2003

SENT OUT FRESHENED UP ZFP TO REMOVE SVR BOX SRN ZONES. REGULAR
UPDATE BTWN 900 AND 1000 PM. RDH.

PREV DISCS...
-----------------------------------------------------------
SHORT-TERM (TONIGHT-WED)

TONIGHT...WATER VAPOR IMAGERY SHOWS S/W TROUGH SWINGING ACROSS THE
CENTRAL APPALACHIANS ATTM. THIS IS RESULTING IN RENEWD CONVECTIVE
DEVELOPMENT ACROSSS THE WRN PART OF OUR CWA. OTHER SHRAS ARE
OBSERVED ON LATEST RADAR IMAGERY OVER THE FAR NERN PORTION OF OUR
CWA. 18Z IAD SOUNDING SHOWS INSTABILITY IS MARGINAL WITH LI OF -2
AND CAPE OF 711 J/KG. SHEAR IS ALSO WEAK. THINK ANY SVR SHOULD
REMAIN WELL SOUTH IN NC. MAIN THREAT IS LOCALIZED FLOODING WITH ANY
SLOW MOVING STORMS. AFTER STORMS DISSIPATE TONIGHT EXPECT FOG TO
DEVELOP OVERNIGHT ESPECIALLY OUT TO THE WEST GIVEN WET GROUND AND
LIGHT WINDS.

WED...ISOLD TSRA STILL POSSIBLE TOMORROW AFTERNOON UNDER CYCLONIC
FLOW ALOFT AND DAYTIME HEATING.

ROSA

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY):
MODLES HINT THAT THE TROUGH WILL WEAKEN SLIGHTLY OVR THE EASTERN US
BY DAY 7. OTHERWISE...NOT MUCH CHANGE IN THE PATTERN WI THE RIDGE
OVR THE ROCKIES...TROF JUST TO OUR WEST OVER THE GREAT LAKES THRU
THE OHIO VALLEY...AND ANOTHER RIDGE OVR THE WESTERN ATLANTIC. SLY
FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED
MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND
DAY TIME HEATING WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORM
DEVELOPMENT THROUGH DAY SEVEN. NO MAJOR CHGS TO CURRNT EXTNDED
FORECAST. ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 8 hours 41 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS
AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL IS THE DOMINATE SEVERE WEATHER THREAT. DURING THE MID TO
LATE AFTERNOON HOURS...THE THREAT WILL SHIFT TO HEAVY RAIN. THE
THUNDERSTORMS ARE EXPECTED TO FORM INTO CLUSTERS PROVIDING
TORRENTIAL DOWNPOURS...WHICH WILL LIKELY LEAD TO POOR DRAINAGE
FLOODING. IF THE SYSTEM SLOWS BY A FEW HOURS...CENTRAL VIRGINIA MAY
EXPERIENCE MORE WIDESPREAD FLOODING...DUE TO A MORE SATURATED SOIL
WHEN COMPARED TO AREAS FURTHER NORTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSA

In the hours before

Local storm report, Aug 5, 5:14 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    ELKTON                    VA   1.00 IN HAIL
08/05/03   ROCKINGHAM                     QUARTER SIZED HAIL
                                          REPORTED BY SPOTTER.
Local storm report, Aug 5, 7:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    BURTONVILLE               VA   WIND DAMAGE
08/05/03   GREENE                         A FEW TREES DOWN.
                                          REPORTED BY GREENE COUNTY
                                          911.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:00 AM EDTFlash Flood WarningLWXNelson3 hr
Aug 5, 3:59 PM EDTSevere Thunderstorm WarningLWXRockingham31 min
Aug 5, 4:30 PM EDTSevere Thunderstorm WarningLWXRockingham45 min
Aug 5, 6:58 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Orange47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.